Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Mobile, AL

July 14, 2004Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 14, 2004, 12:58 PM CDT for Monroe County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 12:58 PM CDT (17:58 UTC)
Expired
Jul 14, 2004, 1:45 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 137 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 141758
SVRMOB
ALC099-141845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1256 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 145 PM CDT

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AS HIGH AS 60     
  MPH. THIS STORM EXTENDED FROM FOUNTAIN TO KEITH TO TUNNEL SPRINGS
  AND WAS MOVING SOUTH AT 5 TO 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PETERMAN BY 110 PM CDT
  BURNT CORN BY 115 PM CDT
  WEST MONROEVILLE AND MONROEVILLE BY 125 PM CDT
  MANISTEE AND DREWRY BY 135 PM CDT

THIS IS A DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3158 8747 3183 8729 3184 8692 3176 8692
      3165 8713 3157 8716 3150 8718 3146 8723
      3129 8742 3125 8755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:59 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 14, 9:59 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
959 AM CDT WED JUL 14 2004

PER CURRENT RADAR TRENDS...HAVE UPDATED ZONES TO REDUCE RAIN CHANCES
TO AROUND 40 PERCENT FOR ALL ZONES.  HOWEVER...THERE IS NO APPARENT
CAPPING INVERSION AND WE WILL SEE MORE STRONG THUNDERSTORMS AGAIN
THIS AFTERNOON.  LATEST VSBL SATELLITE TRENDS INDICATE NEARLY FULL
SOLAR INSOLATION LATE THIS AM OVER MOST ZONES WHICH WILL SEND SFC
TEMPS INTO THE 94 TO 98F RANGE INLAND...AND 92 TO 96F RANGE ALONG
THE COAST. HEAT INDICES ALSO HEADED INTO THE 106-111F RANGE
INLAND....BUT DEEP RADIATIONAL COOLING AT NIGHT WILL KEEP MINIMUMS
WELL BELOW THE 80F THRESHOLD FOR A HEAT ADVISORY.

THE LOCAL PROBLEM OF THE DAY IS CLEARLY THE WET MICROBURST THREAT.
LAST FEW DAYS HAVE SEEN SOME HEALTHIER WIND GUSTS AS DRIER AIR HAS
ADVECTED INTO OUR LOCAL MID TROPOSPHERE AND SFC-FRZG LEVEL LAPSE
RATES HAVE INCREASED SIGNIFICANTLY.  ANALYSIS OF UPPER AIR SOUNDINGS
USING RUC MODEL REVEAL MORE OF THE SAME FOR TODAY.  TSTMS WILL
LIKELY PRODUCE WIND GUSTS IN THE 40 TO 55 MPH RANGE ON AN ISOLATED
BASIS.

FINALLY...MADE SOME MINOR EDITS TO THE SFC WINDS AND CLOUD COVER FOR
THIS EVENING.

MARINE WISE....WILL CONTINUE WITH SOUTHWEST WINDS 10 TO 15 KNOTS
AND SEAS AROUND 2 FEET. BAYS AND COASTAL WATERWAYS WILL MOSTLY HAVE
A LIGHT CHOP. WINDS AND SEAS OF COURSE HIGHER NEAR SCATTERED
THUNDERSTORMS.

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

23 MEDLIN
Hazardous weather outlook, Jul 14, 5:30 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED JUL 14 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141730-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WEAK UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED SOME STORMS COULD BECOME STRONG TO
SEVERE...PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS IN EXCESS OF
58 MPH...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET. CURRENTLY...THE STORM PREDICTION CENTER HAS PLACED THE
CENTRAL GULF COAST REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT. STAY TUNED FOR FURTHER UPDATES THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:04 PM CDTSevere Thunderstorm WarningMOBMobile26 min
Jul 13, 8:17 PM CDTSpecial Marine WarningMOB58 min
Jul 13, 8:17 PM CDTSpecial Marine WarningMOB58 min
Jul 13, 8:32 PM CDTSevere Thunderstorm WarningMOBBaldwin28 min
Jul 13, 9:12 PM CDTSpecial Marine WarningMOB63 min
Jul 13, 9:12 PM CDTSpecial Marine WarningMOB63 min
Jul 14, 1:16 AM CDTSpecial Marine WarningMOB89 min
Jul 14, 3:54 AM CDTSpecial Marine WarningMOB36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.